Format

Send to

Choose Destination
Drug Saf. 2000 Jan;22(1):53-72.

Drug-induced diarrhoea.

Author information

1
Internal Medicine Department, Lariboisière University Hospital, Paris, France. olivier.chassany@lrb.ap-hop-paris.fr

Abstract

Diarrhoea is a relatively frequent adverse event, accounting for about 7% of all drug adverse effects. More than 700 drugs have been implicated in causing diarrhoea; those most frequently involved are antimicrobials, laxatives, magnesium-containing antacids, lactose- or sorbitol-containing products, nonsteroidal anti-inflammatory drugs, prostaglandins, colchicine, antineoplastics, antiarrhythmic drugs and cholinergic agents. Certain new drugs are likely to induce diarrhoea because of their pharmacodynamic properties; examples include anthraquinone-related agents, alpha-glucosidase inhibitors, lipase inhibitors and cholinesterase inhibitors. Antimicrobials are responsible for 25% of drug-induced diarrhoea. The disease spectrum of antimicrobial-associated diarrhoea ranges from benign diarrhoea to pseudomembranous colitis. Several pathophysiological mechanisms are involved in drug-induced diarrhoea: osmotic diarrhoea, secretory diarrhoea, shortened transit time, exudative diarrhoea and protein-losing enteropathy, and malabsorption or maldigestion of fat and carbohydrates. Often 2 or more mechanisms are present simultaneously. In clinical practice, 2 major types of diarrhoea are seen: acute diarrhoea, which usually appears during the first few days of treatment, and chronic diarrhoea, lasting more than 3 or 4 weeks and which can appear a long time after the start of drug therapy. Both can be severe and poorly tolerated. In a patient presenting with diarrhoea, the medical history is very important, especially the drug history, as it can suggest a diagnosis of drug-induced diarrhoea and thereby avoid multiple diagnostic tests. The clinical examination should cover severity criteria such as fever, rectal emission of blood and mucus, dehydration and bodyweight loss. Establishing a relationship between drug consumption and diarrhoea or colitis can be difficult when the time elapsed between the start of the drug and the onset of symptoms is long, sometimes up to several months or years.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center